Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 2018, 3:14 PM EDT for Jackson County, Michigan. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 6, 2018, 3:32 PM EDT
- In force
- 18 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664 WUUS53 KGRR 061914 SVRGRR MIC075-061945- /O.NEW.KGRR.SV.W.0028.180806T1914Z-180806T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 314 PM EDT MON AUG 6 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southeastern Jackson County in south central Michigan... * Until 345 PM EDT. * At 313 PM EDT, a severe thunderstorm was located near Napoleon, or 8 miles east of Vandercook Lake, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Grass Lake... Napoleon... Norvell... Oak Point... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4215 8432 4224 8430 4225 8413 4211 8413 TIME...MOT...LOC 1913Z 274DEG 26KT 4217 8423 HAIL...<.75IN WIND...60MPH $$ CAS
1 follow-up statement
136
WWUS53 KGRR 061932
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
332 PM EDT MON AUG 6 2018
MIC075-061940-
/O.CAN.KGRR.SV.W.0028.000000T0000Z-180806T1945Z/
Jackson MI-
332 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. Cloud to ground lightning
will remain a threat behind the storm for the next 15 to 30 minutes.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4215 8432 4224 8430 4225 8413 4211 8413
TIME...MOT...LOC 1929Z 274DEG 26KT 4216 8406
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:56 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 6, 2:56 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 256 PM EDT Mon Aug 6 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro .SYNOPSIS... Issued at 257 PM EDT Mon Aug 6 2018 Showers and thunderstorms are possible this evening, mostly south of I-96. Otherwise it will be mostly cloudy with lows in the 60s. With the front moving southward only slowly there is the treat of shower or thunderstorm south of I-96 Tuesday. Wednesday should be Partly cloudy with highs in the 80s. Another cold front may bring a few more showers and thunderstorms Thursday. Then an upper level system may stall southeast of Michigan over the weekend. That could bring a few showers to areas near I-69. For the rest of this week and into the weekend, highs will be in the lower to mid 80s and lows mostly in the 60s. && .SHORT TERM...(This evening through Wednesday night) Issued at 257 PM EDT Mon Aug 6 2018 There is the issue of the strong to severe storms moving eastward through the I-69 area but those should be out of the area by 4 pm or so. The next threat of strong storms will be this evening but more an more it would seem those storms should stay south of the area. There is another wave on the front Tuesday. This could bring the showers and thunderstorms back north into Southern Lower Michigan, near I-94 so we have low chance pops for that. Wednesday we have a surface high moving through the area so for the most part it should be warm with highs in the lower to mid 80s. .LONG TERM...(Thursday through Monday) Issued at 257 PM EDT Mon Aug 6 2018 We will have a chance for afternoon showers and thunderstorms nearly each of these days with greatest risk for these storms being Thursday with a weak cold front coming through. Overall the temperatures will remain a little above normal through most of next week (yes... I mean Aug 12 through the 18th). While the Polar Vortex largely stays fixed between northern Greenland and Baffin's Island (northeast Canada) for the next 2 week, a strong system in the northern stream (over Alaska and the Gulf of Alaska ) shears out a deep upper level system over the eastern North Pacific by late in this coming weekend. That forces the upstream ridge (causing near record heat over the western CONUS) to shear east. A series of shortwaves tops the ridge and tries to dig into the eastern North America trough. However the shearing out of the system, off shore which forces the upstream ridge east causes the upper ridge to axis to break like a ocean wave. This in turn seems to result in a closed upper low over the Great Lakes or just south of the Great Lakes by early in the week of the 12th. If that is close enough to us, we could expect the afternoon thunderstorm threat to continue though most of next week but no important storms are expect through this entire time frame. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An area of thunderstorms will be move east of the taf sites by 21z then expect VFR conditions until an area of low clouds moves in after 06z. Thunderstorms should stay south of the TAF sites this evening. && .MARINE... Issued at 257 PM EDT Mon Aug 6 2018 At this point with the lack of any strong frontal systems or cold or warm pushes, there is not much threat for large waves into this weekend. && .HYDROLOGY... Issued at 257 PM EDT Mon Aug 6 2018 River levels are running around to a little below normal for the time of year. Abnormally dry conditions continue over much of Lower Michigan, especially in the greater Lansing region and to the east and north. The U.S. Drought Monitor shows a moderate drought over that area. Showers and thunderstorms will be possible into Tuesday, bringing locally heavy rain. Some ponding of water is possible, but the flood potential is low. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...WDM AVIATION...WDM HYDROLOGY...63 MARINE...WDM
Hazardous weather outlook, Aug 6, 2:05 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 205 PM EDT Mon Aug 6 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 205 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon over the I-60 area. These storms may have damaging winds, large hail, frequent cloud to ground lighting and a brief, weak tornado is not out of the question. Also expect locally heavy rain that may cause flooding of underpasses and low lying areas. A few thunderstorms are possible this evening near and south of I-94, some of these storms could have gusty winds and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible south of Interstate 96 on Tuesday. A few of these could contain gusty winds and frequent lightning along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-071815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 205 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms early this evening, mostly south of Holland, large waves and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms may pose a risk to mariners Tuesday and again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. wdm
In the hours before
Special weather statement, Aug 6, 9:28 AM EDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 928 AM EDT Mon Aug 6 2018 MIZ056>059-064>067-071>074-061530- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- 928 AM EDT Mon Aug 6 2018 ...SIGNIFICANT WEATHER ADVISORY... At 920 AM EDT, thunderstorms stretched from Lansing to Marshall. These storms were tracking northeast at 35 mph. They contain frequent lightning, gusty winds and locally heavy rainfall. Isolated stronger thunderstorms in this area will also be capable of producing hail up to the size of dimes. Locations along Interstate 69 between Tekonsha and Marshall and along Interstate 94 between Marshall and Jackson will be impacted by the stronger storms. These storms will continue tracking east through 1100 am. Scattered showers and thunderstorms were also along the Lake Michigan shore from Holland to South Haven. This area of precipitation will affect the Grand Haven...Holland...Saugatuck and South Haven areas through 1100 am. Locally gusty winds to around 30 mph, frequent lightning and brief heavy rainfall rates that may top a half inch per hour may accompany the strongest storms...especially along Interstate 196 near South Haven. Isolated stronger storms could produce pea sized hail. MWS
Local storm report, Aug 6, 11:01 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 4 SE GLENN 42.48N 86.17W
08/06/2018 M0.50 INCH ALLEGAN MI PUBLIC
&&
WDMLocal storm report, Aug 6, 12:56 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 4 S PORT SHELDON 42.85N 86.20W
08/06/2018 E1.03 INCH OTTAWA MI MESONET
THE RAIN STARTED AROUND 5:05 AM, THEN
BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
BRINGING THE TOTAL TO 0.90 INCHES. YET
ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
BROUGHT THE OTHER 0.13 INCHES OF RAIN.
&&
WDMLocal storm report, Aug 6, 12:57 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 4 S PORT SHELDON 42.85N 86.20W
08/06/2018 E1.03 INCH OTTAWA MI MESONET
THE RAIN STARTED AROUND 5:05 AM, THEN
BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
BRINGING THE TOTAL TO 0.90 INCHES. YET
ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
BROUGHT THE OTHER 0.13 INCHES OF RAIN.
&&Special weather statement, Aug 6, 1:03 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
103 PM EDT MON AUG 6 2018
MIZ072-073-061800-
Kalamazoo MI-Calhoun MI-
103 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY...
At 102 PM EDT, Doppler radar was tracking strengthening
thunderstorms along a line extending from Augusta to Schoolcraft.
Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Portage... Albion... Marshall...
Battle Creek... Vicksburg... Galesburg...
Union City... Schoolcraft... Climax...
Burlington... Level Park-Oak Park... Brownlee Park...
Fulton... Marengo... Athens...
Augusta... Tekonsha... Pine Creek...
Bedford... Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8567 4242 8529 4242 8472 4229 8472
4207 8500
TIME...MOT...LOC 1702Z 275DEG 26KT 4233 8531 4211 8560
CASLocal storm report, Aug 6, 3:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN OSHTEMO 42.26N 85.68W
08/06/2018 M1.00 INCH KALAMAZOO MI TRAINED SPOTTER
TOTAL RAINFALL SINCE MIDNIGHT REPORTED.
&&
63The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:03 PM EDT | Special Weather Statement | GRR | Calhoun | 57 min |
| Aug 6, 1:26 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Aug 6, 1:36 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 39 min |
| Aug 6, 2:02 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Aug 6, 2:12 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.